NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 27, 9:27 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Feb 27, 9:27 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
927 PM EST Mon Feb 27 2023
.SYNOPSIS...
A frontal system will move rapidly through the area tonight.
accompanied by brief showers and followed by very gusty west
winds overnight and through Tuesday morning as deep low pressure
skirts by to our north. High pressure will briefly build over
the region Wednesday before another system drifts into the
region Thursday and stalls resulting in multiple waves of rain
and possibly thunderstorms. Heavy rain is possible Thursday and
Friday with temperatures remaining above normal.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 915 PM EST Monday...
High Wind Warning and Wind Advisory remain in effect...
Band of moderate to heavy showers was east of Danville and
Lynchburg and extended from the Chesapeake Bay to central North
Carolina at 9:00PM. The warm front was slowly lifting north
across southern Virginia and the New River Valley with winds
becoming gusty from the southwest following the front. This
boundary will likely accelerate or be overtaken by the
approaching cold front. Based on the HRRR and HREF, expecting
the cold front to reach the Blue Ridge by 06Z/1AM. Have
refreshed the probability of precipitation based in the latest
radar trends and Hi-Res guidance.
This guidance had the winds turning to the west and wind speeds
consistently increasing overnight, peaking around 1:00AM with
gusts of 40 to 60 mph. In the foothills and piedmont maximum
winds will occur between 1AM and 6AM behind the front.
Temperatures behind the cold front are warmer than some
locations north of the warm front this evening. Have some spots
close to the lows already. No changes to non-diurnal temperature
trends.
As of 620 PM EST Monday...
A push of rainfall is moving through the region this evening.
This will be relatively short-lived, perhaps raining for about
30 minutes to and hour as it quickly moves to the east. Main
surface front is still over Central Kentucky, but will see
increasing southwest winds as it approaches tonight and may
even see some warming as the weak wedge erodes under a strong
pre-frontal jet. Still expect strong west winds behind the
front, especially in the higher terrain.
As of 215 PM EST Monday...
Fast progressive westerly flow remains in place across the
U.S. with a series of embedded vigorous disturbances continuing
to track from the Pacific west coast eastward across the
continental U.S. One such system will track across the forecast
area tonight bringing a brief round of showers followed by
strong and gusty winds overnight. Wind gusts of 50 to 60 mph are
possible across the higher terrain of the Blue Ridge from
Watauga northeast toward Fancy Gap, which has prompted the need
to upgrade the earlier issued Wind Advisory for this region to a
High Wind Warning for tonight and early Tuesday. Much of the
remainder of the CWA along and west of the Blue Ridge will be
under a Wind Advisory for the same time frame. Look for
sustained 15-25 mph winds at the lower elevations east to 25-35
mph across the higher elevations with higher gusts. Winds will
diminish fairly quickly Tuesday afternoon as the rapid
progression of systems from west-to-east continues allowing high
pressure to build in for Tuesday night and Wednesday.
QPF with this evening's activity is expected to be light and
will diminish with eastward extent, especially east of the Blue
Ridge. Amounts are expected to average around 1/4 inch, with
less east of the Blue Ridge. An isolated rumble of thunder is
possible across southeast WV but surface based instability is
limited at best. The strong gusty gradient winds will be the
main headline for the next 12-18 hours.
With respect to temperatures, no significant change of air mass
accompanies this current weather system. This is another
Pacific-based air mass that has acquired continental
characteristics as it traveled across the U.S. with no source
of Canadian or Arctic air at all. Thus, with a wedge in place
across much of the area today holding temperatures down into the
40s and 50s, it will actually be warmer in most areas Tuesday
with more sunshine and westerly downslope flow east of the Blue
Ridge.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EST Monday...
Multiple rounds of potentially heavy rain expected Wednesday
night through Thursday night...
Tuesday night into Wednesday an axis of high pressure will move
into, over, and then east of the region. The result will be winds
trending light and variable Tuesday night, then becoming southwest
and increasing during the day Wednesday. This southwest trajectory
will help bring a return of moisture into the region. This will be
realized in an increase in cloud cover across the area Wednesday
afternoon. Temperatures will also be high on average across the area
Wednesday as compared to those of Tuesday.
Wednesday evening and overnight, a southern stream shortwave trough
is expected to progress eastward from the Mid-Mississippi Valley
into the Tennessee Valley. Showers associated with this system will
gradually spread across the area Wednesday night from west to east
with the best coverage across the southern half of the region.
Guidance is leaning toward the potential of some isolated
thunderstorms late Wednesday night across the far southwest portion
of the forecast area. For now, confidence is not high enough to
include any in the forecast. By mid-day Thursday, the bulk of the
precipitation associated with the system is expected to be east of the
area with only some lingering isolated/scattered showers, again the
best coverage across the southern sections.
On the heels of the Wednesday night system will be yet another
southern stream system moving this time through the Lower
Mississippi Valley Thursday night. In advance of this system,
guidance is showing good consensus on the development of a warm
front in advance of the upper low moving north towards, and the
into, the area late Thursday afternoon through Thursday night. A
generous swath of moisture is expected coincident to this warm
front. Rainfall totals from Wednesday night through Thursday night
are expected to range from around one inch across the northeast
portion of the region to one inch and one-half to one and three-
quarters inches across the far southwest portions of the region.
Temperatures during this portion of the forecast will trend milder,
reaching values around twenty degrees above normal by Thursday.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1245 PM EST Monday...
A cold front will with showers, and perhaps a few storms, will
cross the area Friday, followed by drier and cooler weather for the
weekend...
On Friday morning, an area of low pressure is expected to be heading
northeast through the Arklatex region, arriving across the eastern
Great Lakes/Mid-Atlantic region by late Friday night. As it
progresses, so too will its associated surface low, and that
feature's appended warm front, then cold front. The warm front will
already be either heading north through the area Friday morning, or
will be north of the area Friday morning. Look for a broad swath of
rain to accompany this feature. By the afternoon, especially late
afternoon, look for the precipitation to turn showery in advance of
the approaching cold front. This front is expected to reach far
western sections by the late afternoon, and eastern section by the
early evening. Showers are expected to be robust with this front,
with perhaps some isolated storms across mainly the southern half of
the region. Guidance forecast LI values are slightly negative in
this area along with a few hundred J/kg of CAPE during the afternoon
in areas mainly south of Route 460.
Friday night, lingering showers are expected across eastern sections
during the evening hours. As winds shift north, look for a brief
period of isolated upslope rain/snow showers across far western
Greenbrier County.
Prior to the wind shift after the frontal passage, winds will
gradually veer through the day and trend stronger and gustier as the
warm front lifts north and the cold front approaches from the west.
As we head into and through the weekend, surface high pressure will
work its way into the area from the west. Concurrently, weak
disturbances on the west side of the departing eastern Great Lakes
upper low may dip south through the Ohio Valley. These features may
help maintain partly cloudy to mostly cloudy skies across southeast
West Virginia, along with isolate rain/snow showers.
By Monday, the center of the surface high will be shifting east of
the area, allowing winds to trends southwest. We will see slightly
milder temperatures Monday, with the potential for increasing
clouds in the west.
Temperatures during this portion of the forecast are expected to
trend from fifteen degrees above normal on Friday to near normal by
Sunday. Monday will be just a few degrees above normal.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 630 PM EST Monday...
Strong weather system will move through the region overnight.
Expect gusty west winds to develop across the higher terrain in the
west this evening then spread east overnight. A High Wind Warning is
in effect for Watauga, Grayson, Ashe, Alleghany, and Carroll with a
Wind Advisory for areas east to along the Blue Ridge.
Ceilings...MVFR overnight in the west and low end VFR east with
brief MVFR-IFR possible in rain showers.
Visibilities...VFR for the most part. Brief MVFR visibilities
possible in showers and low clouds.
Winds...Southwest this evening 10-20 mph and gusty, especially west
becoming west to west-northwest 15-30 mph with gusts to 50-55 mph
west and 15-20 mph with gusts to 45 mph east overnight through
Tuesday morning. Winds diminish quickly Tuesday afternoon.
Extended Aviation Outlook...
High pressure will provide mostly VFR conditions by Tuesday
afternoon through most of Wednesday.
A series of low pressure systems will track into the region along a
lingering frontal boundary Thursday through Friday. Widespread rain
and sub-VFR ceilings are expected for an extended period Thursday
through Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 9 AM EST Tuesday for VAZ015-016.
Wind Advisory until 9 AM EST Tuesday for VAZ007-009>014-
017>020-022>024-032>035.
NC...High Wind Warning until 9 AM EST Tuesday for NCZ001-002-018.
Wind Advisory until 9 AM EST Tuesday for NCZ003-019.
WV...Wind Advisory until 9 AM EST Tuesday for WVZ042>044-507-508.
&&
SYNOPSIS...PM/WP
NEAR TERM...AMS/BMG/RAB
SHORT TERM...RAB
LONG TERM...DS
AVIATION...BMGHazardous weather outlook, Feb 27, 11:15 AM EST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1115 AM EST Mon Feb 27 2023
NCZ003-019-VAZ010>014-017>020-022>024-032>035-WVZ042>044-507-508-
281615-
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1115 AM EST Mon Feb 27 2023
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EST
TUESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed to report strong winds and/or wind
damage this evening through Tuesday morning. Reports should be
submitted via phone by calling 1-866-215-4324, through our social
media platforms, by email at rnk.skywarn@noaa.gov, or online through
our "submit a storm report" located at www.weather.gov/rnk.
NCZ004>006-020-VAZ043>047-058-059-281615-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
1115 AM EST Mon Feb 27 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-281615-
Tazewell-Smyth-
1115 AM EST Mon Feb 27 2023
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST
TUESDAY...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
For the period Thursday through Friday, heavy rainfall is possible
which may result in an increased threat for flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed to report strong winds and/or wind
damage this evening through Tuesday morning. Reports should be
submitted via phone by calling 1-866-215-4324, through our social
media platforms, by email at rnk.skywarn@noaa.gov, or online through
our "submit a storm report" located at www.weather.gov/rnk.
NCZ001-018-VAZ015-281615-
Ashe-Watauga-Grayson-
1115 AM EST Mon Feb 27 2023
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EST THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EST
TUESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
For the period Thursday through Friday, heavy rainfall is possible
which may result in an increased threat for flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed to report strong winds and/or wind
damage this evening through Tuesday morning. Reports should be
submitted via phone by calling 1-866-215-4324, through our social
media platforms, by email at rnk.skywarn@noaa.gov, or online through
our "submit a storm report" located at www.weather.gov/rnk.
NCZ002-VAZ016-281615-
Alleghany NC-Carroll-
1115 AM EST Mon Feb 27 2023
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EST
TUESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
For the period Thursday through Friday, heavy rainfall is possible
which may result in an increased threat for flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed to report strong winds and/or wind
damage this evening through Tuesday morning. Reports should be
submitted via phone by calling 1-866-215-4324, through our social
media platforms, by email at rnk.skywarn@noaa.gov, or online through
our "submit a storm report" located at www.weather.gov/rnk.
RAB